- About this Journal ·
- Abstracting and Indexing ·
- Advance Access ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Articles in Press ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
Journal of Applied Mathematics
Volume 2013 (2013), Article ID 985654, 5 pages
On Some Properties for the Sequence of Brualdi-Li Matrices
School of Information Science and Technology, Zhanjiang Normal University, Zhanjiang, Guangdong 524048, China
Received 16 August 2013; Accepted 5 December 2013
Academic Editor: Han H. Choi
Copyright © 2013 Xiaogen Chen. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
Let denote the Brualdi-Li matrix, and let denote the Perron value of the Brualdi-Li matrix of order . We prove that is monotonically decreasing for all and , where
A tournament matrix of order is a matrix satisfying the equation , where is the all ones matrix, is the identity matrix, and is the transpose of . If is odd, then the maximum possible Perron value of a tournament matrix of order is , attained when the row sums of are all equal . However, if is even, it is difficult to attain. Brualdi and Li  conjectured that the matrix where is strictly upper triangular tournament matrix (all of its entries above the main diagonal are equal to one), that is, is the tournament matrix of order which maximizes the Perron value. This conjecture has recently been confirmed in .
The matrix has been dubbed by the Brualdi-Li matrix . Let denote the Perron value of the Brualdi-Li matrix of order .
It is well known that .
Friedland  has paid particular attention to the behavior of the Perron value of . Friedland and Katz  posed the problem of determining the behavior of the sequence . Kirkland  conjectured that is monotonically decreasing for all . We investigate this conjecture and obtain the following results.
Theorem 1. Let be an integer, and let be the Perron value of the Brualdi-Li matrix . Then is monotonically decreasing for all .
Corollary 2. Let be an integer, and let be the Perron value of the Brualdi-Li matrix . Then where .
In , Kirkland proved that where .
We make the following conjecture and remark that it is supported by computations for .
Conjecture 3. is monotonically decreasing for all .
2. Some Lemmas
2.1. Intermediate Value Theorem
If is a real-valued continuous function on the closed interval , and is a number between and , then there is such that . where is open interval.
For two variables, the Implicit Function Theorem is as follows.
2.2. Implicit Function Theorem
If a real-valued function is defined on an open disk containing point , satisfying(i),(ii),(iii) and are continuous on the open disk,then the equation defines as a function of near the point and the derivative of this function is given by where and indicate the partial derivatives of with respect to and .
Lemma 1 (see ). Let be an integer, and let be the Perron value of the Brualdi-Li matrix . Then
Let and , , and are real numbers}, then the partial derivatives of are Evidently, and are derivable on the open disk , and , . By the Implicit Function Theorem, the equation defines as a function in terms of and the derivative of this function is given by
Lemma 2. Let be a real number, and let be a function in terms of satisfying the equation . Then where , .
Proof. For fixed real number , is continuous real function in terms of .
Let and . It is easy to show that the real functions and are monotonically decreasing for real number . Thus
Notice that where . We have
Hence . By the Intermediate Value Theorem, there is such that ; that is, We are done.
Lemma 3. Let be a real number, and let be a function in terms of satisfying the equation , and let , . Then
Proof. For fixed real number , is continuous real function in terms of . Let and ; then By Lemma 2, we have Hence that is, We have the desired result.
Lemma 4 (see ). There is an such that the sequence decreases monotonically to its limit for .
3. Proof of Theorem 1
In Section 2, and , , and is the function in terms of satisfying the equation . Clearly, and are the functions in terms of .
Let be real number. Since , we have Further Thus We have Hence Let and then Let and , then Obviously, By Lemma 2 and Taylor’s Theorem, we have Due to , then By Lemmas 2 and 3, By Lemma 3 and (25)–(30), we have for . Hence , where is a real number.
To sum up, we obtain the following result.
Let be a real number, and let be a function of satisfying the equation , ; then is monotonically decreasing function for all .
Note that is the Perron value of the Brualdi-Li matrix , by Lemma 1, satisfy the equation where is an integer. It is easy to see that is monotonically decreasing for all .
Since evidently, it follows that is monotonically decreasing for all integers . We complete the proof of Kirkland’s conjecture.
This work is supported by the Natural Science Foundation of Guangdong Province, China (no. S2012010009759).
- A. Brauer and I. Gentry, “On the characteristic roots of tournament matrices,” Bulletin of the American Mathematical Society, vol. 74, no. 1, pp. 133–1135, 1968.
- R. A. Brualdi and Q. Li, “Problem 31,” Discrete Mathematics, vol. 43, pp. 329–330, 1983.
- S. W. Drury, “Solution of the conjecture of Brualdi and Li,” Linear Algebra and Its Applications, vol. 436, no. 9, pp. 3392–3399, 2012.
- S. Friedland, “Eigenvalues of almost skew-symmetric matrices and tournament matrices,” in Combinatorial and Graph Theoretic Problems in Linear Algebra, R. A. Brauldi, S. Friedland, and V. Klee, Eds., vol. 50 of IMA Applied Mathematics, pp. 189–206, Springer, New York, NY, USA, 1993.
- S. Friedland and M. Katz, “On the maximal spectral radius of even tournament matrices and the spectrum of almost skew-symmetric compact operators,” Linear Algebra and Its Applications, vol. 208, pp. 455–469, 1994.
- S. Kirkland, “A note on the sequence of Brualdi-Li matrices,” Linear Algebra and Its Applications, vol. 248, pp. 233–240, 1996.